Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 14, 2025, 5:04 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2025, 5:04 PM EDT (21:04 UTC)
- Expired
- Aug 14, 2025, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, NC, Craven County, NC, Jones County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1526 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:42 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 1:42 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 142 PM EDT Thu Aug 14 2025 .SYNOPSIS... An area of low pressure will move through ENC tonight, then slowly shift offshore on Friday. High pressure then builds back into the area this weekend. Details remain uncertain on the location of and impacts associated with Erin, but at a minimum rough surf conditions and dangerous rip currents are expected next week. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM Thursday... Key Messages - Monitoring flood potential through tonight A well-defined MCV, and an associated area of low pressure, is currently moving NE through central SC. Regional radar shows a small area of convection associated with this feature, but elsewhere precipitation is mostly just showery with a lack of lightning. Upstream of the MCV, heating of a very moist boundary layer is contributing to moderate to strong instability, with MLCAPE of 2000- 3000j/kg noted on objective analysis. Short-term guidance is in good agreement depicting convection blossoming across parts of ENC this afternoon as the above-mentioned wave interacts with the moist and unstable airmass. Even with widespread cloudcover associated with the MCV, the scenario laid out by recent guidance seems very reasonable. It looks like convective initiation will probably occur between 1-3pm, and then last well into tonight as the MCV, SFC low, and an associated warm front all lift through the area with a zone of enhanced lift. Given the amount of lift in combination with the available instability and moisture, I expect areas of intense rainfall to develop, along with an associated risk of flooding. Of note, easterly storm motions will favor training convection where any west/east boundaries develop. This may especially be the case along the seabreeze inland of the Crystal Coast, as well as a warm front that may later approach the southern coastal areas this evening and tonight. This will lead to the potential for enhanced rainfall totals, and is where the greatest risk of flash flooding should be. Despite a drier day yesterday for most, recent rainfall has primed the area for an increased risk of excessive rainfall and runoff. Perhaps a limiting factor is the better draining sandy soils, but we'll be monitoring this potential closely through tonight. Guidance suggests the MCV and SFC low may slow down tonight as it moves across ENC. If this happens, this would tend to allow convection to persist longer, which would also help boost rainfall totals. A Flood Watch was contemplated, but in collaboration with surrounding WFOs, it was decided to message the potential throughout the event as the axes of heaviest rainfall become more clear. Just prior to convection developing, heat indices will top out in the 100-105 range, but this should be short-lived enough to not need a Heat Advisory. && .SHORT TERM /FRIDAY/... As of 100 PM Thursday... Guidance differs on the strength and evolution of the SFC low associated with today's MCV as it moves over/near ENC. The deeper side of guidance suggests the low will linger over the OBX, with gusty winds and showery weather. The weaker and more progressive side of guidance pushes the low offshore faster, but still deepens it some. This scenario still leads to gusty winds, but not as strong. Either way, showers and thunderstorms look to linger for a bit in the moist, confluent flow around the low. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... As of 345 AM Thursday... Key Messages - Impacts associated with Tropical Storm Erin remain uncertain, but at a minimum rough surf conditions and dangerous rip currents are expected next week This weekend E/NE flow helps pin the sea breeze closer to the coast and ushers in a drier setup as high pressure dominates in the wake of Thursday's front. Early next week a weak front will approach the region from the north, although a drier setup leaves precip chances to be murky at this point in time. Mid next week Erin will be making its closest approach to the eastern seaboard, with still substantial uncertainty in the track. The vast majority of model ensemble members suggest the center of Erin will remain well offshore as it curves to the north/northeast, a trend that has been consistent for the past couple days now. It is worth noting that despite the well offshore track, a period of stronger northerly winds are possible for coastal regions like OBX with the tightened pressure gradient. Coastal flooding concerns may materialize, but this is highly dependent on the track of Erin. A closer approach to NC would increase northerly winds beyond what is forecast, and this will be something worth monitoring over the next 3-5 days. With the expectation of a hurricane scaling offshore of the eastern seaboard, there is an increased potential for large swell at high periods capable of causing ocean overwash to vulnerable areas, rough surf, and dangerous rip currents. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM /through 18z Friday/... As of 145 PM Thursday... Key Messages - Increased risk of TSRA through tonight - Increased risk of IFR conditions tonight into early Friday AM An area of low pressure will move through ENC later today and tonight, and will support an increased risk of TSRA. Where TSRA occur, there will be a risk of 30-50kt winds, hail, and LIFR/IFR VIS. The TSRA risk may linger well into tonight, especially along the southern coastal areas. Guidance differs on how quickly the low moves through, and how deep it will be. The most likely scenario is a weak low moving through with lingering low CIGs lasting into much of Friday. A deeper low would potentially support a period of gusty N/NE winds. Regardless, there is a strong signal for IFR CIGs late tonight into early Friday morning, especially across the coastal plain of ENC (KOAJ, KISO, KPGV). LONG TERM /Friday night through Tuesday/... As of 4 AM Thursday...Drier conditions expected Saturday through Monday. Threat of low stratus and some fog continues each morning. && .MARINE... SHORT TERM /through Friday/... As of 145 PM Thursday... Key Messages - Increased risk of thunderstorms through tonight An area of low pressure will move through the ENC waters later today and tonight, and will support an increased risk of thunderstorms. Thunderstorms are expected to linger well into tonight, and may last into Friday. Outside of thunderstorm activity, modest southwesterly flow of 5-15kt is expected. As the low moves through, winds are expected to become easterly, then northerly later tonight through Friday. For now, the most likely scenario is a weak low to move through, keeping the north to northeast winds at 10-15kt. However, some guidance suggests a deeper low may develop. If this occurs, there would be a risk for stronger winds. Seas of 2-4 ft are expected across the coastal waters through Friday. LONG TERM /Friday night through Tuesday/... As of 4 AM Thursday...High pressure builds in for the weekend. This brings north/northeast winds at 10-20kts through Monday. There is potential for infrequent NE gusts up to 25kts Saturday evening into early Sunday morning as the pressure gradient tightens. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM SHORT TERM...RM LONG TERM...RJ AVIATION...RM/RJ MARINE...RM/RJ
Hazardous weather outlook, Aug 14, 4:16 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 416 PM EDT Thu Aug 14 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-152030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 416 PM EDT Thu Aug 14 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered to numerous showers and storms with heavy rain, gusty winds, and flooding will be possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-205-152030- East Carteret-Ocracoke Island-Hatteras Island- 416 PM EDT Thu Aug 14 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and storms with heavy rain, gusty winds, and flooding will be possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong long period swell from the distant tropical cyclone Erin is forecast to begin arriving as early as late Sunday night. Expect heightened rip current threat and deteriorating marine conditions through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-203-152030- West Carteret-Coastal Onslow-Northern Outer Banks- 416 PM EDT Thu Aug 14 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered to numerous showers and storms with heavy rain, gusty winds, and flooding will be possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong long period swell from the distant tropical cyclone Erin is forecast to begin arriving as early as late Sunday night. Expect heightened rip current threat and deteriorating marine conditions through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Local storm report, Aug 14, 2:11 PM EDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
211 PM EDT Thu Aug 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Marine Tstm Wind 2 S Oriental 35.00N 76.68W
08/14/2025 M39 MPH AMZ137 NC Mesonet
Peak wind gust of 34 knots measured at the
Oriental WeatherFlow station.
&&
MartinSpecial weather statement, Aug 14, 2:21 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
221 PM EDT Thu Aug 14 2025
NCZ044-080-193-141845-
Beaufort NC-Northern Craven NC-Pitt NC-
221 PM EDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAVEN...
SOUTHEASTERN PITT AND NORTHWESTERN BEAUFORT COUNTIES THROUGH 245 PM
EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shelmerdine, or 9 miles southwest of Washington, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenville, Washington, River Road, Blounts Creek, Shelmerdine,
Calico, Black Jack, Wilmar, Bunyan, Cox Crossroads, Goose Creek State
Park, Chocowinity, Washington Park, Grimesland, Simpson, and
Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3538 7732 3560 7728 3563 7688 3534 7687
TIME...MOT...LOC 1820Z 266DEG 18KT 3547 7719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SimmsLocal storm report, Aug 14, 2:32 PM EDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
232 PM EDT Thu Aug 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Marine Tstm Wind 2 SSE Oriental 35.00N 76.67W
08/14/2025 M51 MPH AMZ137 NC Mesonet
Updated peak wind gust of 44 knots at the
Oriental WeatherFlow station.
&&
MartinSpecial weather statement, Aug 14, 2:55 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
255 PM EDT Thu Aug 14 2025
NCZ045-046-080-081-141930-
Beaufort NC-Washington NC-Mainland Hyde NC-Tyrrell NC-
255 PM EDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
NORTHWESTERN HYDE...EAST CENTRAL BEAUFORT AND SOUTHERN TYRRELL
COUNTIES THROUGH 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alligator Lake, or 23 miles southeast of Plymouth, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gum Neck, Kilkenny, Killkenny, Fairfield, Ponzer, Leechville, Pungo
Lake, Lake Mattamuskeet, and Alligator Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3555 7659 3572 7656 3576 7609 3546 7614
TIME...MOT...LOC 1855Z 278DEG 18KT 3564 7642
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SimmsSpecial weather statement, Aug 14, 3:13 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
313 PM EDT Thu Aug 14 2025
NCZ080-081-094-141945-
Beaufort NC-Mainland Hyde NC-Pamlico NC-
313 PM EDT Thu Aug 14 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HYDE...SOUTHEASTERN
BEAUFORT AND NORTHEASTERN PAMLICO COUNTIES THROUGH 345 PM EDT...
At 313 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Maribel, or 23 miles northeast of James City,
moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sladesville, Scranton, Pamlico Beach, Lowland, Florence, Royal, Rose
Bay, South Creek, Maribel, Swan Quarter Ferry Terminal, Aurora,
Vandemere, and Mesic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3512 7670 3531 7684 3557 7640 3523 7613
TIME...MOT...LOC 1913Z 251DEG 14KT 3524 7666
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ZCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:17 AM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 14, 1:55 PM EDT | Special Marine Warning | MHX | 45 min | |
| Aug 14, 2:21 PM EDT | Special Weather Statement | MHX | Beaufort | 24 min |
| Aug 14, 2:55 PM EDT | Special Weather Statement | MHX | Hyde | 35 min |
| Aug 14, 3:13 PM EDT | Special Weather Statement | MHX | Pamlico | 32 min |
| Aug 14, 4:06 PM EDT | Areal Flood Advisory | MHX | Beaufort, Pamlico | 2 hr |
| Aug 14, 4:52 PM EDT | Areal Flood Advisory | MHX | Beaufort, Craven, Duplin, Jones, Lenoir, Onslow and 1 more | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.